Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 49, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 7, 2005, 5:10 PM CDT for Harlan County, Nebraska. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2005, 5:10 PM CDT (22:10 UTC)
- Expired
- May 7, 2005, 5:44 PM CDT
- In force
- 34 min
- Issued by
- NWS Hastings, NE
- Area
- Counties, with a storm outline in the text
County Harlan County, NE
The radar
The Grand Island radar (KUEX), 94 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 1:50 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -225 J/kg
- Mixed-layer LCL
- 1695 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -119 m²/s²
- 0-3 km storm-relative helicity
- -147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGID 072211
SVRGID
NEC083-072300-
/O.NEW.KGID.SV.W.0049.050507T2210Z-050507T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
510 PM CDT SAT MAY 7 2005
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HARLAN COUNTY IN SOUTH CENTRAL NEBRASKA
* UNTIL 600 PM CDT
* AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER STAMFORD...OR ABOUT 23 MILES SOUTHWEST OF
HOLDREGE...MOVING NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HUNTLEY AT 525 PM CDT...
RAGAN AT 530 PM CDT...
PEOPLE IN HARLAN COUNTY SHOULD SEEK SHELTER IN A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS.
THE PRIMARY SEVERE WEATHER THREAT IS LARGE HAIL THE SIZE OF
GOLFBALLS.
LAT...LON 4014 9975 4003 9959 4001 9930 4032 9920
4033 9960
$$
NNNN
FAY2 follow-up statements
000
WWUS53 KGID 072226
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
525 PM CDT SAT MAY 7 2005
NEC083-072300-
/O.CON.KGID.SV.W.0049.000000T0000Z-050507T2300Z/
HARLAN NE-
525 PM CDT SAT MAY 7 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM CDT FOR
HARLAN COUNTY...
AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED 7 MILES NORTHWEST
OF ORLEANS...OR ABOUT 17 MILES SOUTHWEST OF HOLDREGE...MOVING
NORTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RAGAN AT 535 PM CDT...
MOVE INSIDE A STURDY BUILDING AWAY FROM WINDOWS. THE PRIMARY HAZARD
FROM THIS STORM IS HAIL THE SIZE OF GOLFBALLS.
LAT...LON 4014 9975 4003 9959 4001 9930 4032 9920
4033 9960
$$
FAY000
WWUS53 KGID 072244
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
544 PM CDT SAT MAY 7 2005
NEC083-072254-
/O.CAN.KGID.SV.W.0049.000000T0000Z-050507T2300Z/
HARLAN NE-
544 PM CDT SAT MAY 7 2005
...THE SEVERE THUNDERSTORM WARNING FOR HARLAN COUNTY IS CANCELLED...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD MOVED OUT OF
THE AREA...AND NO LONGER POSES A THREAT.
LAT...LON 4014 9975 4003 9959 4001 9930 4032 9920
4033 9960
$$
FAYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 1:54 PM CDT, 3 hours 16 minutes earlier.
Area forecast discussion, May 7, 1:54 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 154 PM CDT SAT MAY 7 2005 .SHORT TERM...THROUGH MONDAY NIGHT. MAIN CONCERN WILL BE SEVERE WEATHER THREAT THIS EVENING...AND CONVECTION CHANCES ON SUNDAY. SURFACE ANALYSIS SHOWED THE DRYLINE PUSHING INTO THE SOUTHWEST CORNER OF NEBRASKA THROUGH WESTERN KANSAS. A COLD FRONT EXTENDED THROUGH WESTERN SOUTH DAKOTA INTO WESTERN NEBRASKA FROM A LOW CENTER IN SOUTHEAST WYOMING. VISIBLE SATELLITE IMAGERY SHOWED CUMULUS DEVELOPING ALONG FRONT IN WESTERN NEBRASKA. SURFACE BASED CAPES ACROSS THE FORECAST AREA PUSHING UP TO 1500 J/KG BY 17Z. STRONG SOUTHERLY FLOW IS IN PLACE WITH DEWPOINTS IN THE MIDDLE TO UPPER 50S. PROFILER DATA SHOWING A JET STREAK MOVING THROUGH SOUTHEAST COLORADO AND WESTERN KANSAS...WITH UP TO 80 KT MAXIMA. SHORT WAVE TROUGH EXTENDING SOUTHEAST FROM UPPER LEVEL LOW CAN BE SEEN THROUGH WESTERN KANSAS...MOVING TO THE NORTH. EXPECT CAPE VALUES TO APPROACH 2500 J/KG BY EARLY EVENING...WITH 0 TO 6 KM SHEAR VALUES UP TO 50 KTS. INITIAL CONVECTION SHOULD FIRE ALONG THE COLD FRONT AND EVENTUALLY PUSH EAST INTO THE AREA. MAIN THREAT SHOULD BE LARGE HAIL...BUT AN ISOLATED TORNADO CAN NOT BE RULED OUT. FRONTAL POSITION WILL BE THE MAIN DETERMINER OF CONVECTION ON SUNDAY. EXPECT THE FRONT TO BE IN OR NEAR THE FORECAST AREA BY 08/18Z. CAPE VALUES AHEAD OF THE FRONT WILL BE APPROACHING 3500 J/KG BY 08/21Z...BUT THE AVAILABLE SHEAR IS VERY WEAK. MAIN THREAT WILL BE LARGE HAIL. COLD FRONT WILL PUSH THROUGH THE ENTIRE FORECAST AREA BY SUNDAY EVENING. THERE MAY BE A FEW WRAP AROUND SHOWERS IN THE NORTHERN ZONES. MONDAY WILL BE MUCH COOLER THAN SUNDAY. .LONG TERM...TUESDAY THROUGH SATURDAY. TUESDAY BEGINS WITH SHORTWAVE RIDGING BEHIND DEPARTING TROUGH TO THE EAST...AND AHEAD OF NEXT DIGGING TROUGH ALONG THE WESTERN CONUS. WARM FRONTAL BOUNDARY BEGINS TO LIFT NORTH THROUGH THE CWA TUESDAY...AND SOUTHERN ZONES SHOULD WARM INTO THE 80S. PATTERN BECOMES MORE ACTIVE THROUGH THE REMAINDER OF THE WORK WEEK...WITH INCREASING SOUTHERLY FLOW ALOFT WITH POTENT UPPER LOW OVER THE ROCKIES. MOISTURE RETURNS LATE TUESDAY IN INCREASING SOUTHERLY FLOW WITH DEEPENING SFC LOW IN THE HIGH PLAINS. WARM FRONTAL BOUNDARY CONTINUES TO LIFT NORTH TUESDAY NIGHT AND IS ORIENTED FROM SOUTHWEST TO NORTHEAST NEBRASKA. IF THIS PLACEMENT HOLDS...CONVECTION SHOULD REMAIN TO OUR NORTH AND WEST AS WELL TUESDAY NIGHT. CHANCES FOR CONVECTION INCREASE WEDNESDAY AFTERNOON AND CONTINUE THROUGH NEXT WEEK...AS PIECES OF ENERGY ARE EJECTED FROM MEAN TROUGH TO THE WEST AND LIFT ONTO THE PLAINS. FRONTAL BOUNDARY GRADUALLY SHIFTS SOUTH INTO OUR REGION...INCREASING THUNDERSTORM POTENTIAL IN OUR AREA. UPPER LOW IS SLOW TO FILL AND LIFT OUT ACROSS THE HIGH PLAINS NEXT WEEK AND CHCS FOR THUNDERSTORM CONTINUE THROUGH FRIDAY. IF SYSTEM SLOWS FURTHER...CHCS WILL NEED TO BE EXTENDED INTO SATURDAY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && NELSON
Hazardous weather outlook, May 7, 4:12 PM CDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 412 PM CDT SAT MAY 7 2005 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-081200- ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-FRANKLIN NE- FURNAS NE-GOSPER NE-GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE- HOWARD NE-JEWELL KS-KEARNEY NE-MERRICK NE-MITCHELL KS-NANCE NE- NUCKOLLS NE-OSBORNE KS-PHELPS NE-PHILLIPS KS-POLK NE-ROOKS KS- SHERMAN NE-SMITH KS-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE- INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE... KEARNEY...LEXINGTON...PHILLIPSBURG AND YORK 412 PM CDT SAT MAY 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT THERE IS A THREAT OF SEVERE WEATHER THROUGH THE EVENING ACROSS SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS. THUNDERSTORMS MAY PRODUCE LARGE HAIL UP TO TWO INCHES IN DIAMETER...DAMAGING WINDS...AND ISOLATED TORNADOES. THUNDERSTORMS WILL INCREASE IN COVERAGE THROUGH THE EVENING...AND THE INDIVIDUAL STORMS WILL MOVE NORTHAST AT 35 MPH. THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS IS POSSIBLE GIVEN THE HIGHLY UNSTABLE ATMOSPHERE AND MODERATE WIND SHEAR. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY MAINLY ALONG AND EAST OF HIGHWAY 281 OVER NORTH CENTRAL KANSAS AND SOUTH CENTRAL NEBRASKA. ALTHOUGH WIND SHEAR WILL REMAIN WEAK OVER THIS AREA...A MODERATELY UNSTABLE ATMOSPHERE WILL ALLOW A FEW OF THESE STORMS TO BECOME SEVERE WITH LARGE HAIL BEING THE PRIMARY THREAT. THERE WILL BE CHANCES FOR PERIODS OF THUNDERSTORMS AGAIN FROM WEDNESDAY AFTERNOON THROUGH FRIDAY. MONITOR LATER STATEMENTS FOR ANY POSSIBILITY OF SEVERE WEATHER. SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THROUGH THE EVENING OVER SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS...ESPECIALLY WEST OF HIGHWAY 281. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWER CASE) NELSON/FAY
In the hours before
Special weather statement, May 7, 3:16 PM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 316 PM CDT SAT MAY 7 2005 KSZ005>007-017>019-080200- JEWELL-MITCHELL-OSBORNE-PHILLIPS-ROOKS-SMITH- INCLUDING THE CITIES OF...BELOIT...PHILLIPSBURG 316 PM CDT SAT MAY 7 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 224 UNTIL 9 PM CDT... THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 224...VALID UNTIL 9 PM....FOR THE FOLLOWING COUNTIES... IN NORTH CENTRAL KANSAS... JEWELL...MITCHELL...OSBORNE...PHILLIPS...ROOKS...SMITH FAY
Local storm report, May 7, 4:18 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
418 PM CDT SAT MAY 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 7 NW OXFORD 40.32N 99.73W
05/07/2005 1.00 INCH FURNAS NE CO-OP OBSERVER
0413 PM HAIL 7 NW OXFORD 40.32N 99.73W
05/07/2005 1.75 INCH FURNAS NE CO-OP OBSERVER
&&
HEINLEINLocal storm report, May 7, 4:24 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
424 PM CDT SAT MAY 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL 1 E OXFORD 40.25N 99.61W
05/07/2005 0.75 INCH HARLAN NE TRAINED SPOTTER
0420 PM HAIL OXFORD 40.25N 99.63W
05/07/2005 1.25 INCH FURNAS NE PUBLIC
&&
HEINLEINLocal storm report, May 7, 4:46 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
446 PM CDT SAT MAY 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 5 SW HOLDREGE 40.39N 99.44W
05/07/2005 1.75 INCH PHELPS NE LAW ENFORCEMENT
&&
HEINLEINLocal storm report, May 7, 5:00 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
500 PM CDT SAT MAY 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL ATLANTA 40.37N 99.47W
05/07/2005 1.00 INCH PHELPS NE TRAINED SPOTTER
&&
HEINLEINLocal storm report, May 7, 5:03 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
503 PM CDT SAT MAY 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TORNADO 1 E HOLDREGE 40.44N 99.36W
05/07/2005 PHELPS NE TRAINED SPOTTER
&&
HEINLEINThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 4:08 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Harlan, Phelps | 67 min |
| May 7, 4:36 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson | 54 min |
| May 7, 4:56 PM CDT | Tornado Warning | GID | Phelps | 40 min |
| May 7, 5:13 PM CDT | Tornado Warning | GID | Kearney | 32 min |
| May 7, 5:26 PM CDT | Tornado Warning | GID | Buffalo | 64 min |
| May 7, 5:34 PM CDT | Severe Thunderstorm Warning | GID | Howard, Sherman | 52 min |
| May 7, 5:37 PM CDT | Severe Thunderstorm Warning | GID | Phelps | 25 min |
| May 7, 6:04 PM CDT | Tornado Warning | GID | Hall | 56 min |
| May 7, 6:21 PM CDT | Tornado Warning | GID | Howard | 54 min |
| May 7, 6:51 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Sherman | 54 min |
| May 7, 6:54 PM CDT | Severe Thunderstorm Warning | GID | Valley | 32 min |
| May 7, 6:58 PM CDT | Severe Thunderstorm Warning | GID | Hall | 19 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.